A 61-year-old man with severe mental retardation and a chronic type III hiatal hernia was transferred from a local nursing home with bilateral lower-lobe pneumonia. He was intubated and admitted to the ICU, where his clinical condition improved after 2 weeks of antibiotic treatment. Due to difficulty weaning from the ventilator, a tracheostomy was eventually required. Enteral feeding was maintained through a nasogastric tube, although placement was tenuous due to the hiatal hernia. To facilitate long-term care, the surgery service was consulted for laparoscopic placement of a jejunostomy tube. Prior to surgery, the patient was transferred to the medicine ward, where he was oxygenating well via tracheostomy collar. Two days after the jejunostomy tube was placed, abdominal distension developed followed by respiratory depression. Oversedation from routine narcotic pain medication was considered to be the etiology of symptoms. Following the administration of naloxone, the patient became anxious and respiratory distress developed. Due to the rapidly declining clinical course, the patient was emergently returned to the ICU and placed on mechanical ventilation.